AAS-using weightlifters generally tend to think that only orals cause serious injury to the liver. Certainly, this is more generally the case than not, and there's plenty of research out there on the dangers of orals (see for example >>this<<).
However I remember debating on another forum a few years ago with a well-known 'guru' who was telling everyone injectable AAS have almost no effect on liver function. I presented blood work from several guys I knew who'd all experienced pretty deranged liver values on injectable-only cycles (myself included). Regardless, the message that things may not be as rosy as they seem has largely been ignored on the forums.
Thus it's interesting to see a new case study suggesting that damage to the liver could actually be quite severe from an injectable-only cycle:
J Sports Sci. 2016 Dec 12:1-3. [Epub ahead of print]
A Jaundiced Bodybuilder: Cholestatic Hepatitis as Side Effect of Injectable Anabolic-Androgenic Steroids.
Boks MN, Tiebosch AT, van der Waaij LA.
The use of anabolic steroids is prevalent in recreational athletes. This case report describes a young amateur bodybuilder who was referred to our outpatient clinic with jaundice and loss of appetite due to cholestatic hepatitis. Additional tests including a liver biopsy made it likely that the hepatitis was caused by the injectable anabolic steroid trenbolone enanthate. Cholestatic hepatitis may not be limited to the use of oral anabolic-androgenic steroids, as is widely assumed. Therefore, and because of other side effects, the recreational use of all forms of anabolic steroids should be discouraged.
The guy in question was 24 and became jaundiced with a very high bilirubin level despite only moderate increases in levels of ALT and AST (liver transaminases that can indicate liver injury). Non-AAS causes were also effectively ruled out.
He claimed to have been on an 8-week cycle of 50mg Tren E per day.
Now far be it for me to call these fine doctors naive, but researchers often have no idea what bodybuilders really use, and you see in study after study guys giving implausibly minimal accounts of their AAS use which rarely go challenged.
In this instance, I'm a bit suspicious because (a) there's no mention of the use of any stack with the tren, and not many (especially newbs) will tend to risk using tren without at least test as a base, and (b) equally few would inject tren ENANTHATE every day: it was probably tren acetate.
Given this, it's also plausible he may in fact have been using an oral during his cycle and lied. Unfortunately we can't know for certain. But either way, this certainly corroborates the already generally accepted belief that trenbolone is pretty harsh, and is another argument for regular bloodwork even on an injectable cycle.
For me, most times that I use tren, my liver values and bilirubin shoot up, and my urine sometimes takes on a delightful rust-brown hue
Be careful guys.